Alert archive / New York / Wind Advisories in 2006

Wind Advisory 2, NWS Binghamton, NY

January 18, 20067 counties in Pennsylvania; 17 counties in New York

NWS Binghamton, NY issued this wind advisory at Jan 18, 2006, 3:51 AM EST for 7 counties in Pennsylvania; 17 counties in New York. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jan 18, 2006, 3:51 AM EST (08:51 UTC)
Expired
Jan 18, 2006, 10:16 AM EST
In force
6 hr
Issued by
NWS Binghamton, NY
All 24 counties

Broome County, NY, Cayuga County, NY, Chemung County, NY, Chenango County, NY, Cortland County, NY, Delaware County, NY, Madison County, NY, Oneida County, NY, Onondaga County, NY, Otsego County, NY, Schuyler County, NY, Seneca County, NY, Steuben County, NY, Sullivan County, NY, Tioga County, NY, Tompkins County, NY, Yates County, NY, Bradford County, PA, Lackawanna County, PA, Luzerne County, PA, Pike County, PA, Susquehanna County, PA, Wayne County, PA, Wyoming County, PA

The radar

The Binghamton radar (KBGM), 4 km from the middle of the area, began a volume at 08:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 8.9 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2006-01-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2006-01-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 312 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1671 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
312 m²/s²
0-3 km storm-relative helicity
507 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS71 KBGM 180851
NPWBGM

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BINGHAMTON NY
351 AM EST WED JAN 18 2006

...VERY WINDY CONDITIONS EXPECTED INTO THIS EVENING...

.AS A STRONG STORM CONTINUES TO WIND UP OVER EASTERN CANADA
TODAY...ITS CIRCULATION WILL BRING STRONG GUSTY WINDS TO CENTRAL
NEW YORK AND NORTHEAST PENNSYLVANIA TODAY AND EARLY TONIGHT.

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-181700-
/O.NEW.KBGM.WI.Y.0002.060118T0851Z-060119T0200Z/
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-
CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-
SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-
SOUTHERN WAYNE-
351 AM EST WED JAN 18 2006

...WIND ADVISORY IN EFFECT UNTIL 9 PM EST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 9 PM EST THIS EVENING. 

OVER THE HIGHER ELEVATIONS OF CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA...GENERALLY 1500 FEET AND ABOVE...STRONG SOUTHERLY WINDS
WILL FREQUENTLY GUST INTO THE 40 TO 50 MPH RANGE THIS MORNING. IN
VALLEY AREAS...WINDS WILL NOT BE AS STRONG DURING THE MORNING...WITH
SPEEDS OF 15 TO 25 MPH ANTICIPATED.

BY EARLY AFTERNOON...AFTER THE PASSAGE OF A SHARP COLD
FRONT...WINDS WILL SHIFT TO THE WEST...BUT REMAIN STRONG AND
GUSTY. IN FACT...MORE WIDESPREAD WIND GUSTS OF 45 TO 55 MPH CAN BE
EXPECTED DURING THE AFTERNOON AND EARLY EVENING HOURS.  

WINDS OF THIS MAGNITUDE CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION. ALSO...SOME DOWNED TREES AND
SPOTTY POWER OUTAGES ARE POSSIBLE.  

$$

MJ
1 follow-up statement
000 
WWUS71 KBGM 181516
NPWBGM

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BINGHAMTON NY
1016 AM EST WED JAN 18 2006


NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-181630-
/O.CAN.KBGM.WI.Y.0002.000000T0000Z-060119T0200Z/
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-
CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-
SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-
SOUTHERN WAYNE-
1016 AM EST WED JAN 18 2006

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS CANCELLED THE WIND
ADVISORY. 

WINDS ARE NOT EXPECTED TO BE AS STRONG AS EARLIER INDICATIONS
THEREFORE THE WIND ADVISORY HAS BEEN CANCELLED. HOWEVER,
SOUTHWEST WINDS WILL INCREASE TO 15 TO 25 MPH WITH GUSTS TO 35 MPH
LATE THIS MORNING AND INTO THE AFTERNOON.


$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this wind advisory went out at Jan 17, 9:20 PM EST, 6 hours 31 minutes earlier.

Area forecast discussion, Jan 17, 9:20 PM EST, 6 hours 31 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BINGHAMTON NY
920 PM EST TUE JAN 17 2006

.SHORT TERM (TONIGHT - THURSDAY)...

UPDATE  -

WE HAVE EXPANDED THE FFA TO INCLUDE THE CNTRL SRN TIER AND FINGER
LAKES...ONLY AN INCH OR SO WILL CAUSE PRBLMS AND RDR RETURNS ARE
IMPRSV UPSTREAM. LOTS OF MSTR AND IMPRSV DYNAMICS TO BOOT. WE ALSO
EXTENDED THE WWA UNTIL 3 AM MOST AREAS...5 AM FAR ERN ZONES. ACRS
CNTRL AND WRN ZONES, RAIN WILL BE THE PREDOMINANT PCPN TYPE BUT SVRL
MESO SITES STILL SHOWING TEMPS A30. XPCT THE FZRA THREAT WILL END
HERE BETWEEN MDNGT AND 2 AM. ACRS THE WRN MOHAWK VLY AND WRN
CATSKILLS/POCONOS THE FZRA THREAT MAY LINGER TIL CLOSE TO DAYBREAK
AS COLD AIR WILL BE SLOW TO SCOUR OUT. LASTLY, WE DECIDED TO HOLD
OFF ON ANY WIND HEADLINES. INVERSION WILL PROTECT MOST OF THE AREA
TNGT, WITH XCPTN OF HIGHER ELEVATIONS, AND PSBLY THE FINGER LAKES
WHERE MDLS ARE SHOWING SLIGHTLY STRONGER LOW LVL FLOW. XPCTG MAIN
THREAT FOR WINDS WILL BE TMRW MRNG AND DURING THE DAY BEHIND THE
FRONT. WE DID NOT WANT TO COMPLICATE THE ISSUE AS FZRA AND
+RA/FLOODING APPEAR TO BE THE MAIN THREATS ATTM. WILL LET THE
MIDSHIFT WILL ISSUE ANY NEEDED WIND HEADLINES. PREV AFD BLO...

STRONG SYSTEM SPINNING UP OVER THE MIDWEST WILL BRING A VARIETY OF
WX TO THE REGION. INITIAL BURST OF WAA PCPN MVG ACROSS THE AREA
ATTM. PCPN IS LGT...AND AFTER A DAY OF ONLY HIGH CLDS AND EVEN A FEW
BRKS...ALONG WITH CONT WAA...MANY TEMPS ARE ABV FRZG. ONLY SPOTTY
RPTS OF FRZG RAIN. BIG BRK IN THE PCPN WITH THE NEXT SOLID AREA OF
PCPN ALL THE WAY BACK OVER FAR WRN PA. WILD CARD IS THE VERY DRY AIR
IN PLACE WITH MANY DEW PTS IN THE TEENS...AND A FEW IN THE SINGLE
NUMBERS. ANY PCPN THAT FALLS WILL HELP COOL THE BNDRY LYR...BUT IT/S
LOOKING RAIN FREE FOR THE NEXT FEW HRS. WILL CONT WITH THE WINTER
WEATHER ADVISORY FOR THE PSBLTY OF FRZG RAIN...BUT IT/S LOOKING LIKE
A MINOR EVENT AT BEST.

LTR TNGT...A VERY STRONG H3 JET WRAPS ARND THE SHRP SHRT WV AND
DVLPS A POWERFULL AREA OF UPPER LVL DIVERGENCE AND ASSOCIATED UPWARD
MOTION. THIS SHD RESULT IN AN AREA OF HEAVY RAIN BRKG OUT...MAINLY
OVER THE SERN ZONES. STRONG OMEGA COMBINES WITH SOME NARROW CAPE MAY
EVEN RESULT IN CONV EMBEDDED IN THE RAIN. THIS IS BEING CVRD BY A
FLOOD WATCH BEGINNING LATE TNGT FOR MUCH OF THE ERN AND SERN ZONES.
ONEIDA COUNTY INCLUDED IN THE WATCH AT THE REQUEST OF ALY FOR
POTENTIAL PROBLEMS ON THE WEST CANADA CREEK.

OTHER CNCRN IS WIND. STRONG LOW LVL JET...UP TO 75 KTS IN YOU
BELIEVE THE NAM...DVLPS LTR TNGT. STRONG INV SHD LIMIT THE EFFECT OF
THE JET...HWVR...BY LATE NGT INV IS GONE AND SOME OF THESE HIGHER
WINDS COULD MIX DOWN. OF SPECIAL CNCRN IS INVOF THE COLD FNT...AND
IN THE DVM BHD THE FNT. TO AVOID THREE FLAGS IN THE ZONES...HAVE NOT
ISSUED A WIND ADVISORY ALTHOUGH LTR SHIFTS MAY CONSIDER IT.

SCT SNOW SHWRS WED IN THE CAA BHD THE FNT. LIMITED FVRBL WINDOW FOR
LES SHD KEEP AMTS DOWN. MORFORD

&&
.AVIATION (17/18Z - 18/18Z)...
VFR CONDITIONS THIS AFTERNOON WILL LOWER THIS EVENING TO MVFR DUE TO
BOTH CIGS/VSBY WITH PRECIP BEGINNING AS FREEZING RAIN. FREEZING RAIN
WILL BE MOST PERSISTENT AT UCA WHERE CHANGEOVER TO PLAIN RAIN WONT
OCCUR UNTIL 04Z. BTW 02-04Z, MVFR CONDITIONS WILL PERSIST AT
SYR/ELM/UCA/AVP WITH OCCASIONAL LOWER CIGS AND VSBYS IN HEAVY RAIN
TOWARD MORNING WITH FRONTAL PASSAGE. AT BGM/ITH, EXPECT IFR
CONDITIONS DUE TO LOWER CIGS. STRONG LOW LEVEL WINDS OVERNIGHT WILL
MAKE FOR LOW LEVEL WIND SHEAR AT AVP/ELM DUE TO PROTECTIVE TERRAIN.
SFC WINDS WILL GENERALLY BE FROM THE SOUTHEAST AT 15-20 KNOTS WITH
GUSTS TO 30-35 KNOTS. AFTER FRONTAL PASSAGE BTW 13Z-15Z, WINDS WILL
SHIFT TO THE SOUTHWEST WITH MVFR CONDITIONS DUE TO VSBY RESTRICTIONS
IN SHOWERS AND CIGS.  RRM

&&

.LONG TERM (THU NIGHT - TUESDAY)...
THURSDAY NIGHT SHOULD BE DRY WITH WEAK SFC TROF REMAINING FAR ENOUGH
WEST THROUGH 12Z FRIDAY. WEAK SFC TROF VCNTY OF CWA ON FRIDAY WITH
CHC POPS FOR RAIN/SNOW SHOWERS FRIDAY MORNING THEN JUST RAIN SHOWERS
DURING THE AFTERNOON. ACROSS FAR SE ZONES KEPT POPS BELOW THRESHOLD.

ANOTHER SYSTEM WILL TRACK FROM THE MID WEST ON SATURDAY MORNING
ACROSS THE SAINT LAWRENCE VALLEY REGION TO NORTHERN NEW ENGLAND BY
SUNDAY MORNING. BULK OF PRECIP FROM THIS SYSTEM WILL BE RAIN WITH
SNOW SHOWERS ON BACK SIDE SATURDAY NIGHT.

REST OF EXTENDED PERIOD LOOKS QUIET WITH SFC HIGH PRESSURE OVER THE
EASTERN US AND SOUTHWEST UPPER LEVEL FLOW KEEPING TEMPS MILD.   RRM

&&

.HYDROLOGY...
HEAVY RAINS SEEM LIKELY LTR THIS EVE AND OVRNGT...MAINLY OVER THE
ERN AND SRN AREAS. THREE QUARTER TO AN INCH AND A HALF PSBL IN ISLTD
AREAS WILL BRING SMALL CREEKS AND STREAMS...AND EVEN SOME OF THE
MAINSTREAM RVRS UP TO OT SLGTLY ABV BANKFULL. CONCERN IS ALSO THERE
FOR SOME EMBEDED CONV AND ISLTD TRAINING OF HEAVY RAIN AREAS CAUSING
LOCALLY HIGHER RAINFALL TOTALS AND FLOODING PRBLMS. MORFORD

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
.NY...WINTER WEATHER ADVISORY UNTIL MIDNIGHT
ALL ZONES
FLOOD WATCH MIDNIGHT TIL 6 PM WEDNESDAY
NYZ009-037-045-046-055>-57-062
.PA...WINTER WEATHER ADVISORY UNTIL MIDNIGHT
ALL ZONES
FLOOD WATCH MIDNIGHT TIL 6 PM WEDNESDAY
PAZ038>040>043-044-047-048-072

&&
Hazardous weather outlook, Jan 17, 4:01 PM EST, 11 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
401 PM EST TUE JAN 17 2006

NYZ015>018-022>025-036-044-182115-
YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-SCHUYLER-CHEMUNG-
TOMPKINS-MADISON-CORTLAND-
401 PM EST TUE JAN 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW
YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT
A WINTER WEATHER ADVISORY IS IN EFFECT THROUGH THIS EVENING.
OCCASIONAL FREEZING RAIN WILL CONTINUE INTO THIS EVENING. THE
PRECIPITATION WILL CHANGE OVER TO ALL RAIN FOR MOST AREAS BY
MIDNIGHT. IN ADDITION, STRONG WINDS WILL DEVELOP THIS EVENING.
SUSTAINED WINDS OF 20 TO 30 MPH WITH GUSTS TO 40 MPH ARE EXPECTED.
SEE PRODUCT ALBWSWBGM FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
GUSTY WINDS WILL CONTINUE ON WEDNESDAY WITH WIND SPEEDS OF 15 TO
30 MPH AND GUSTS TO 35 MPH POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

NYZ009-037-045-046-055>057-062-PAZ038>040-043-044-047-048-072-
182115-
NORTHERN ONEIDA-SOUTHERN ONEIDA-CHENANGO-OTSEGO-TIOGA-BROOME-
DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-
LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
401 PM EST TUE JAN 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
A WINTER WEATHER ADVISORY IS IN EFFECT THROUGH THIS EVENING. A
FLOOD WATCH IS IN EFFECT FROM MIDNIGHT THROUGH WEDNESDAY
AFTERNOON. OCCASIONAL FREEZING RAIN WILL CONTINUE INTO THIS
EVENING. THE PRECIPITATION WILL CHANGE OVER TO ALL RAIN FOR MOST
AREAS BY MIDNIGHT. THE RAIN MAY BE HEAVY AT TIMES OVERNIGHT,
LEADING TO LOCALIZED FLOODING PROBLEMS. IN ADDITION, STRONG WINDS
WILL DEVELOP THIS EVENING. SUSTAINED WINDS OF 20 TO 30 MPH WITH
GUSTS TO 40 MPH ARE EXPECTED. SEE PRODUCTS ALBWSWBGM AND ALBFFABGM
FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
GUSTY WINDS WILL CONTINUE ON WEDNESDAY WITH WIND SPEEDS OF 15 TO
25 MPH AND GUSTS TO 35 MPH POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MSE

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 18, 6:27 AM ESTFlash Flood WarningBGMBradford6 hr
Jan 18, 7:27 AM ESTFlash Flood WarningBGMWyoming6 hr
Jan 18, 7:38 AM ESTFlash Flood WarningBGMSusquehanna6 hr
Jan 18, 7:55 AM ESTFlash Flood WarningBGMLuzerne6 hr

Nearby

Wind Advisories in New York, 2006Wind Advisories in Pennsylvania, 2006Every wind advisory in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.